According to Caroline Steinbrecher of Colorado, their local pharmacy’s mix-up on hyperactivity medication for their son resulted in his death on June 8. Her son, 8-year-old Jake Steinbrecher, had been taking Clonidine for three years but was recently admitted to the hospital after a pharmacist prescribed 1,000 times the dosage he required.
Mrs. Steinbrecher says that Jake immediately started having reactions to it.
Jake’s poor parents report that while the pharmacy has admitted the error, the pharmacist responsible for the mistake is still working there without any apparent disciplinary action.
From the article:
“Jake swelled up when he ingested 30 mg instead of the prescribed .03 mg.
When doctors found the boy symptom free, they discharged him from the hospital. But in early June, he started having a reaction once again.”
NHV reports that his mother, Caroline said, “How could somebody do that? How there was no other way to make sure the medicine was mixed correctly before it was out the door other than the say-so of the pharmacist who made it?”
The family wants Jake’s story to serve as a warning tale regarding medication for others:
“People need to be aware of what is being given to their children. They trust doctors, and they trust pharmacists to do the right thing for them and to keep their children safe, but these are all just people and people make mistakes and errors and that’s where more protection needs to be in place.”
The NIH (National Institutes of Health) recommends clonidine be taken alone or in combination for the treatment of high blood pressure, and attention deficit hyperactivity disorder (ADHD) among children. Because Jake ingested the high dose of 30 mg instead of the prescribed .03 mg, his brain swelled. They believe his sudden death was caused by an autoimmune response which was triggered by the medication error. Mrs. Steinbrecher has called this a sentinel error.
There are working on an autopsy.
The FDA says that at least one person dies each day from a medication error and about 1.3 million people are injured annually. However, those errors can be attributed to a number of things, including unclear packaging and directions, misuse or errors dispensing medications.